Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 448, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 1, 2003, 5:55 PM CDT for Barry County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 5:55 PM CDT (22:55 UTC)
- Expired
- Aug 1, 2003, 7:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barry County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 2058 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
994
WUUS53 KSGF 012255
SVRSGF
MOC009-020000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT FRI AUG 1 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARRY COUNTY IN SOUTHWEST MISSOURI
* UNTIL 700 PM CDT.
* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL
SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PURDY...OR 8 MILES SOUTH OF MONETT...AND MOVING EAST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CASSVILLE BY 600 PM CDT.
THE TOWNS OF BUTTERFIELD...MCDOWELL...PLEASANT RIDGE...MADRY AND
JENKINS ARE ALSO IN THE PATH OF THIS STORM.
AT 555 PM...A TRAINED WEATHER SPOTTER REPORTED GOLF BALL SIZE HAIL 4
MILES SOUTHWEST OF MONETT.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 3693 9409 3692 9363 3682 9362 3682 9358
3649 9359 3649 9408
$$
IZZIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:25 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 3:25 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT FRI AUG 1 2003 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... .DISCUSSION... .MESOSCALE CONVECTIVE DISCUSSION... CONVECTION IS UNDERWAY ALONG OUTFLOW BOUNDARY IN CENTRAL MISSOURI NEAR I-44 CORRIDOR AROUND ROLLA AND WAYNESVILLE. EXPECT STORM DEVELOPMENT TO CONTINUE IN THIS AREA AND BEGIN ALONG OTHER BOUNDARIES IN SOUTH CENTRAL MO AND SOUTHEAST KS/EXTREME SOUTHWEST MO WHERE MOST INTENSE DESTABILIZATION IS OCCURRING. LATEST LAPS DATA SHOWS CAPES OVER 4000 J/KG OVER JASPER AND CHEROKEE COUNTIES...AND LIS AROUND -8...WHICH WILL BE MORE THAN SUFFICIENT FOR SEVERE STORMS. SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 8 PM FOR ALL OF THE COUNTY WARNING AREA...EXCEPT BENTON AND MORGAN COUNTIES...WHICH ARE NORTH OF OUTFLOW BOUNDARY. .SHORT TERM (TONIGHT AND SATURDAY)... MID LEVEL JET MAX IS STILL APPROACHING FROM THE NORTHWEST...JUST WAITING TO FUEL THE STORMS INTO THE EVENING AND OVERNIGHT HOURS. LOSS OF AFTERNOON HEATING SHOULD LIMIT HAIL THREAT TONIGHT BUT EXPECT WIND AND HEAVY RAINFALL TO CONTINUE OVERNIGHT. WILL CARRY LIKELY POPS TONIGHT ALL AREAS TONIGHT WITH MENTION OF SEVERE IN ZONES. WILL ALSO LINGER CHANCE POPS INTO SATURDAY ALL ZONES AND SLIGHT CHANCE POPS SATURDAY NIGHT OVER THE SOUTH. .LONG TERM (SUNDAY THROUGH FRIDAY)... MODEL SOLUTIONS AGREE ON BUILDING SOUTHWEST U.S. RIDGE INTO THE NORTHERN PLAINS AS UPPER TROUGH MIGRATES SLOWLY EASTWARD INTO QUEBEC AND NORTHEST U.S.. WITH THE EXCEPTION OF ANOTHER UNSEASONABLY STRONG JET MAX MOVING OVER THE UPPER RIDGE INTO OUR AREA ON MONDAY NIGHT AND TUESDAY...WILL KEEP EXTENDED FORECAST DRY. WILL ALSO BRING TEMPERATURES UP A BIT ON THURSDAY AND FRIDAY AS MORE OF UPPER RIDGE BUILDS INTO THE REGION. && .AVIATION... INCREASING LOW LEVEL MOISTURE AND OUTFLOW BOUNDARIES OVER THE REGION WILL WARRANT TEMPO THUNDER IN THE TAFS THROUGH THE AFTERNOON AND EVENING. EXPECT MOST INTENSE STORMS BETWEEN 22Z AND 02Z...WITH HIGHER WIND GUSTS ALSO NOTED IN TEMPO GROUP. HAVE CARRIED SCATTERED STORMS IN TWEB ROUTES SOUTH OF A LINE FROM OSAGE BEACH TO CLINTON THROUGH 08Z. .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. TERRY
Hazardous weather outlook, Aug 1, 1:00 PM CDT, 4 hours 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF GOLF BALLS AND THE POTENTIAL FOR WIDESPREAD DAMAGING WIND GUSTS IN EXCESS OF 70 MPH. THUNDERSTORM REDEVELOPMENT OVERNIGHT MAY LEAD TO PROLONGED TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MID MISSOURI INTO SOUTHEAST KANSAS AFTER 2 PM...AND THEN BUILD OVER THE REMAINDER OF THE OZARKS REGION DURING THE AFTERNOON AND EVENING HOURS. DISCUSSION: AN ALREADY UNSTABLE AIRMASS WAS IN PLACE ACROSS THE OZARKS REGION EARLY THIS AFTERNOON. DESPITE EXTENSIVE CLOUD COVER OVER THE AREA...FILTERED SUNSHINE HAD WARMED TEMPERATURES INTO THE UPPER 80S AND LOWER 90S. SOUTHWEST WINDS WILL CONTINUE TO BRING DEEP TROPICAL MOISTURE NORTH INTO THE AREA...AND SKIES WILL PARTIALLY CLEAR OVER THE NEXT SEVERAL HOURS ALLOWING FOR FURTHER DESTABILIZATION. MEANWHILE...A VIGOROUS UPPER LEVEL STORM SYSTEM WAS ENTERING CENTRAL KANSAS...ACCOMPANIED BY UNSEASONABLY STRONG WINDS ALOFT. THIS DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL BE THE FOCUS FOR RAPID THUNDERSTORM DEVELOPMENT OVER FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS BY MID AFTERNOON. THE COMBINATION OF STRONG VERTICAL WIND SHEAR AND HIGH INSTABILITY WILL CAUSE STORMS TO RAPIDLY BECOME SEVERE WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL OVER THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. THUNDERSTORMS ARE EXPECTED TO GRADUALLY EVOLVE INTO ONE OR MORE LARGE COMPLEXES OVER THE AREA TONIGHT AS THE COLD FRONT STALLS OVER SOUTHERN MISSOURI...POSSIBLY LEADING TO FLASH FLOODING. BASED ON RECENT SATELLITE TRENDS...SEVERE WEATHER WATCHES MAY BE REQUIRED IN THE NEXT SEVERAL HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS SOUTHERN MISSOURI EARLY SATURDAY MORNING...ESPECIALLY SOUTH OF THE INTERSTATE 44 CORRIDOR. SOME OF THESE STORMS MAY STILL BE SEVERE...WITH DAMAGING WINDS AND FLOODING RAINFALL THE PRIMARY THREATS. AS A FOCUSING COLD FRONT SHIFTS SOUTH INTO ARKANSAS SATURDAY AFTERNOON...THUNDERSTORMS WILL GRADUALLY EXIT THE AREA. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A CHANCE FOR THUNDERSTORMS TO THE REGION MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AS EARLY AS MID AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS EXTENDING INTO WESTERN AND MID MISSOURI. THE CHANCE FOR SEVERE THUNDERSTORMS WILL DEVELOP SOUTH AND EAST INTO THE EVENING HOURS. PERSONS INVOLVED IN SEVERE WEATHER PREPAREDNESS ARE REQUESTED TO MONITOR LOCAL OUTLETS FOR THE LATER STATEMENTS AND ANY WATCHES AND WARNINGS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
In the hours before
Local storm report, Aug 1, 4:51 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 1 N MORRISVILLE MO 70 MPH TSTM GUST
08/01/03 POLK REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 1, 4:55 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM 2 E OLIVE MO 1 INCH HAIL
08/01/03 DALLAS REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 1, 5:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM EBENEZER MO .75 INCH HAIL
08/01/03 GREENE PENNY SIZE HAIL AND WIND
GUSTS TO 60 MPH. REPORTED
BY OFF-DUTY NWS EMPLOYEE.
0457 PM LONGVIEW MO 1 INCH HAIL
08/01/03 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 1, 5:14 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 5 N SPRINGFIELD MO 1 INCH HAIL
08/01/03 GREENE REPORTED BY PUBLIC.Local storm report, Aug 1, 5:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM BOLIVAR MO WIND DAMAGE
08/01/03 POLK TREE LIMBS AND POWER
LINES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Aug 1, 5:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM 3 E WILLOW SPRINGS MO 2.75 INCH HAIL
08/01/03 HOWELL BASEBALL SIZE HAIL AND
LARGE TREES DOWN.
REPORTED BY MEDIA.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:25 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 65 min |
| Aug 1, 3:34 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 56 min |
| Aug 1, 3:38 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 37 min |
| Aug 1, 4:05 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 55 min |
| Aug 1, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 56 min |
| Aug 1, 4:29 PM CDT | Severe Thunderstorm Warning | SGF | Greene, McDonald | 61 min |
| Aug 1, 4:44 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 61 min |
| Aug 1, 4:50 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 70 min |
| Aug 1, 4:55 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 65 min |
| Aug 1, 5:04 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 56 min |
| Aug 1, 5:20 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 70 min |
| Aug 1, 5:53 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 37 min |
| Aug 1, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 36 min |
| Aug 1, 6:00 PM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Aug 1, 6:06 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 54 min |
| Aug 1, 6:21 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 54 min |
| Aug 1, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 57 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.